Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 214, NWS St. Louis, MO

July 8, 2012Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2012, 5:42 PM CDT for Randolph County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 5:42 PM CDT (22:42 UTC)
Expired
Jul 8, 2012, 6:30 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:42 PM CDTTSTM WND DMG2 Sw Modoc, IL8 INCH DIAMTER TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS53 KLSX 082242
SVRLSX
ILC157-082330-
/O.NEW.KLSX.SV.W.0214.120708T2242Z-120708T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 630 PM CDT

* AT 538 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM STE. GENEVIEVE TO WILLISVILLE...AND MOVING
  SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CHESTER...BREMEN...KELLOGG...WELGE AND KASKASKIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3784 8966 3787 8980 3790 8984 3788 8988
      3790 8996 3793 8998 3796 8993 3797 8994
      3796 8999 3802 9006 3802 9009 3803 9011
      3808 9007 3804 8959 3795 8959
TIME...MOT...LOC 2242Z 020DEG 10KT 3803 9006 3796 8960

HAIL...<.75IN
WIND...60 MPH

$$

TES
2 follow-up statements
021 
WWUS53 KLSX 082303
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT SUN JUL 8 2012

ILC157-082330-
/O.CON.KLSX.SV.W.0214.000000T0000Z-120708T2330Z/
RANDOLPH IL-
603 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
RANDOLPH COUNTY UNTIL 630 PM CDT...

AT 601 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CHESTER TO WILLISVILLE...AND MOVING SOUTH AT 15
MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS AT 542 PM REPORTED 8 INCH DIAMETER 
TREE LIMBS DOWNED NEAR MODOC.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
CHESTER AND KASKASKIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3784 8966 3787 8980 3790 8984 3788 8988
      3790 8996 3793 8998 3796 8993 3797 8994
      3796 8999 3802 9006 3802 9009 3803 9011
      3808 9007 3804 8959 3795 8959
TIME...MOT...LOC 2303Z 002DEG 13KT 3795 8986 3791 8960

HAIL...<.75IN
WIND...60 MPH

$$

TES
504 
WWUS53 KLSX 082329 RRA
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT SUN JUL 8 2012

ILC157-082339-
/O.EXP.KLSX.SV.W.0214.000000T0000Z-120708T2330Z/
RANDOLPH IL-
629 PM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH COUNTY WILL
EXPIRE AT 630 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3784 8966 3787 8980 3790 8984 3788 8988
      3790 8996 3793 8998 3796 8993 3797 8994
      3796 8999 3802 9006 3802 9009 3803 9011
      3808 9007 3804 8959 3795 8959
TIME...MOT...LOC 2329Z 002DEG 13KT 3786 8986 3782 8960

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:21 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 8, 4:21 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT SUN JUL 8 2012

.SHORT TERM...
ISSUED AT 257 PM CDT SUN JUL 8 2012
(TONIGHT)

SCATTERED SHRA/TSRSA DEVELOPED ACROSS PARTS OF THE AREA THIS AFTN
INVOF A SLOWLY MOVING CDFNT. TSRA SHOULD GRADUALLY DIMINISH FROM
NORTH TO SOUTH TONIGHT AS THE BDRY LAYER STABILIZES AFTER THE LOSS
OF DAYTIME HEATING AND AS THE CDFNT SINKS FARTHER SWD AND OUT OF THE
CWA. DEEPLY MIXED BDRY LAYER /ESPECIALLY SOUTH OF THE FRONT/ AND DRY
SUBCLOUD LAYER WILL SUPPORT GUSTY WINDS AND DOWNBURSTS WHEN THE
STRONGEST PRECIP CORES COLLAPSE. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED DUE TO THE LACK OF SHEAR. ALTHOUGH HOT AND HUMID CONDITIONS
WILL PERSIST THROUGH THE EVENING...AFTN SFC OBS COOLER AIR IS
SPREADING ACROSS THE REGION BEHIND THE CDFNT. ATTM THE ARRIVAL OF
COOLER AIR OVERNIGHT IS EXPECTED TO END THE PROLONGED HEAT WAVE.

KANOFSKY

&&

.LONG TERM...
ISSUED AT 257 PM CDT SUN JUL 8 2012
(MONDAY THROUGH SUNDAY)

COLD FRONT TO REMAIN STALLED OVER SOUTHERN PORTIONS OF MO/IL ON
MONDAY...SO WILL CONTINUE TO SEE CHANCES OF SHOWERS AND
THUNDERSTORMS ALONG AND SOUTH OF I-70 BEFORE TAPERING OFF MONDAY
EVENING. AS FOR HIGH TEMPS ON MONDAY...SLIGHTLY COOLER AIR TO SLOWLY
FILTER IN...WITH MID TO UPPER 80S EXPECTED...LOWER 90S IN THE ST.
LOUIS METRO AREA. LOWS MONDAY NIGHT WILL BE IN THE MID TO UPPER 60S.

BY TUESDAY...FRONTAL BOUNDARY TO HAVE WASHED OUT...HOWEVER...WOULD
NOT BE SURPRISED TO SEE ACTIVITY FIRE UP JUST SOUTH OF FORECAST AREA
THROUGH MID WEEK...SO HAVE SILENT SLIGHT CHANCE POPS FOR FAR
SOUTHERN PORTIONS OF FORECAST AREA ON TUESDAY. OTHERWISE...DRY AND
NEAR NORMAL TEMPS EXPECTED THROUGH THE END OF THE WORK WEEK.

BEYOND THAT...EXTENDED MODELS WEAKEN SURFACE RIDGE WITH SOME
SHORTWAVES MOVING THROUGH WITH REGION. TIMING AND COVERAGE OF
ACTIVITY HARD TO PIN DOWN. FOR NOW HAVE SILENT SLIGHT CHANCE POPS
OVER SOUTHEASTERN HALF OF FORECAST AREA ON SATURDAY...WITH LOW
CHANCE POPS IN THIS AREA ON SUNDAY.

BYRD

&&

.AVIATION...
ISSUED AT 1212 PM CDT SUN JUL 8 2012

SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA
NEAR A COLD FRONT. CONDITIONS MAY BE TEMPORARILY REDUCED TO MVFR
OR IFR IF PCPN MOVES DIRECTLY OVER THE TERMINALS. SCT PCPN IS
EXPECTED TO CONTINUE THROUGH THE AFTN/EVE AND DIMINISH WITH THE
LOSS OF DIURNAL HEATING. WILL CLOSELY MONITOR RADAR TRENDS AND
AMEND AS NECESSARY IF PCPN APPROACHES THE TERMINALS. OTHERWISE
LIGHT NORTHEAST WINDS...DIURNAL CU...AND OCCASIONAL BKN CIRRUS ARE
EXPECTED TO CONTINUE THROUGH THE 24 HR TAF PD.

SPECIFICS FOR KSTL...SCATTERED SHOWERS AND THUNDERSTORMS MAY
AFFECT KSTL BETWEEN 08/18Z AND 09/03Z AS A COLD FRONT SINKS
SOUTHWARD THROUGH MISSOURI. IT IS DIFFICULT TO PINPOINT A MORE
EXACT TIMEFRAME DUE TO THE WIDELY SCATTERED NATURE OF THE PCPN.
WILL CLOSELY MONITOR RADAR TRENDS AND AMEND AS NECESSARY IF PCPN
APPROACHES KSTL. OTHERWISE LIGHT NORTHEAST WINDS...DIURNAL
CU...AND OCCASIONAL BKN CIRRUS ARE EXPECTED TO CONTINUE THROUGH
THE 30 HR TAF PD.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOONE MO-CALLAWAY
     MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-IRON MO-
     JEFFERSON MO-MADISON MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-
     REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY
     MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CLINTON IL-
     FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-ST.
     CLAIR IL-WASHINGTON IL.
&&

WFO LSX
Hazardous weather outlook, Jul 8, 3:47 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT SUN JUL 8 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
347 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE HEAT ADVISORY WILL CONTINUE THROUGH EARLY THIS EVENING.
TEMPERATURES TO REMAIN IN THE MID TO UPPER 90S WITH EARLY EVENING
HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS ANTICIPATED...A FEW OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 70 ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

BYRD

In the hours before

Local storm report, Jul 8, 4:40 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       LONEDELL                38.31N  90.83W
07/08/2012  M2.75 INCH       FRANKLIN           MO   TRAINED SPOTTER

            RAINFALL OVER THE PAST 2 HOURS...STILL LIGHTLY RAINING.

&&

GOSSELIN
Local storm report, Jul 8, 4:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       LONEDELL                38.31N  90.83W
07/08/2012  M2.85 INCH       FRANKLIN           MO   TRAINED SPOTTER

            RAINFALL OVER THE PAST 2 HOURS...STILL LIGHTLY RAINING.

&&

CORRECTED EVENT

GOSSELIN
Local storm report, Jul 8, 4:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     PACIFIC                 38.48N  90.75W
07/08/2012  E40 MPH          FRANKLIN           MO   AMATEUR RADIO

            30-40 MPH WIND GUSTS.

&&

GOSSELIN
Local storm report, Jul 8, 4:59 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       UNION                   38.45N  91.01W
07/08/2012  M4.00 INCH       FRANKLIN           MO   BROADCAST MEDIA

            ALSO SOME STREET FLOODING AND WIND GUSTS THAT BLEW OVER
            SOME LAWN FURNITURE.

&&

GOSSELIN
Local storm report, Jul 8, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     EVANSVILLE              38.09N  89.93W
07/08/2012                   RANDOLPH           IL   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN.

&&

GOSSELIN
Special weather statement, Jul 8, 5:29 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT SUN JUL 8 2012

MOZ075-082315-
STE. GENEVIEVE MO-
529 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE COUNTY
UNTIL 615 PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLOOMSDALE...OR 10 MILES WEST OF STE.
GENEVIEVE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STE. GENEVIEVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:06 PM CDTSevere Thunderstorm WarningLSXMonroe32 min
Jul 7, 7:58 PM CDTSevere Thunderstorm WarningLSXMonroe47 min
Jul 7, 8:40 PM CDTSevere Thunderstorm WarningLSXSaint Clair50 min
Jul 8, 2:29 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion46 min
Jul 8, 5:03 PM CDTSevere Thunderstorm WarningLSXRandolph42 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningLSXMonroe46 min
Jul 8, 5:57 PM CDTSevere Thunderstorm WarningLSXSaint Clair27 min
Jul 8, 6:49 PM CDTSevere Thunderstorm WarningLSXSaint Clair41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.